Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 151, NWS Amarillo, TX

July 27, 2002Carson County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jul 27, 2002, 9:26 PM CDT for Carson County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2002, 9:26 PM CDT (02:26 UTC)
Expired
Jul 27, 2002, 10:00 PM CDT
In force
34 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Carson County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.4 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2002-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 935 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2002-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
935 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
2859 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

035 
WUUS54 KAMA 280226
SVRAMA
TXC065-280300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
924 PM CDT SAT JUL 27 2002

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARSON COUNTY IN THE TEXAS PANHANDLE

* UNTIL 1000 PM CDT

* AT 924 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  TWO SEVERE THUNDERSTORMS...ONE NORTH OF PANTEX AND THE OTHER WEST  
  OF SKELLYTOWN. THE STORMS ARE MOVING NORTHEAST AT 25 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  PANHANDLE...WHITE DEER AND SKELLYTOWN

DESTRUCTIVE WINDS CAN BE EXPECTED. IF YOU CANNOT GET UNDERGROUND...GO
TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID
WINDOWS

LAT...LON 3560 10159 3520 10158 3522 10113 3561 10111

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:22 PM CDT, 7 hours 4 minutes earlier.

Area forecast discussion, Jul 27, 2:22 PM CDT, 7 hours 4 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
222 PM CDT SAT JUL 27 2002

FEW ELEVATED TS CURRENTLY OVER THE NORTHEAST ZONES THIS AFTERNOON
EXPECT SIGNIFICANT TS REDEVELOPMENT LATER THIS EVENING THROUGH THE
EARLY MORNING HOURS. DYNAMICS FOR TONIGHTS ACTIVITY ARE GENERALLY
ABOVE 650 MBS...AROUND 8K FT AGL...SO NOT TOO SURE HOW RELEVANT
LOWER FEATURES LIKE THE 30KT 8H JET WILL BE. NEW TS CURRENTLY
DEVELOPING ALONG JUST WEST OF I-25 BETWEEN LAS VEGAS NEW MEXICO AND
TRINIDAD COLORADO. OTHER SHOWERS TRYING TO DEVELOP OVER THE
NORTHWEST TEXAS PANHANDLE.

WATER VAPOR IMAGERY AND 25H RUC JET ANALYSIS SHOWS PANHANDLES
CONTINUE TO BE INFLUENCED BY THE RICH SUBTROPICAL PACIFIC MOISTURE
PLUME THAT IS CAUGHT UP IN THE 70 KT 25H UPPER JET OVER THE CENTRAL
PLAINS. EXTRAPOLATION PLACES THE NORTHERN AND WESTERN PANHANDLES
GENERALLY IN THE ANTI-CYCLONIC PORTION OR RIGHT ENTRANCE REGION
TONIGHT. MEANWHILE...DARK SPOT IN WATER VAPOR IMAGERY JUST TO THE
SOUTHEAST OF THE PANHANDLES INDICATES AN UPPER LEVEL SOURCE OF
POTENTIAL VORTICITY THAT MAY BE A FACTOR TONIGHT.

CHANCE POPS LOOK VERY GOOD AND WE MAY NEED TO RAISE POPS TONIGHT.
WITH PW VALUES AROUND 1.25 INCH...THOUGHT ABOUT MENTIONING LOCALLY
HEAVY RAINFALL. HOWEVER WITH WITH STORM MOTIONS AFFECTED BY HIGHER
LEVEL JET DYNAMICS...STORM SPEEDS SHOULD BE FASTER THAN IN RECENT
DAYS.

NEXT CONCERN IS THE APPARENT FROPA SUNDAY NIGHT. MODEL CONSENSUS IS
FOR COOLER TEMPS ON MONDAY WITH LOW LEVEL UPSLOPE DEVELOPING.
PRECIP CHANCES SHOULD CONTINUE SUNDAY AFTERNOON/NIGHT WILL LIKELY
RAISE CURRENT 20 PER-CENTERS TO 30 PERCENT. WILL NEED TO RE-INSERT
LOWER 90S AND PERHAPS EVEN SOME UPPER 80S MONDAY. WILL KEEP 20 POPS
GOING BUT WOULD NOT BE SURPRISED TO SEE LATER SHIFTS INCREASE POPS ON
MONDAY WITH STATIONARY FRONT IN THE AREA.  TEMPS SHOULD WARM OVER
THE PANHANDLES...BACK INTO THE UPPER 90S BY THURSDAY.

FCSTID = 13

AMARILLO    71 93 65 90 /  30 20 20 20
BEAVER      72 97 67 88 /  40 20 20 20
BOISE CITY  65 93 63 89 /  20 20 20 20
BORGER      71 98 66 93 /  30 20 20 20
BOYS RANCH  70 98 65 93 /  30 20 20 20
CANYON      70 97 63 92 /  30 20 20 20
CLARENDON   71 96 65 93 /  30 20 20 20
DALHART     64 95 64 89 /  30 20 20 20
GUYMON      70 96 65 88 /  30 20 20 20
HEREFORD    69 96 63 93 /  30 20 20 20
LIPSCOMB    72 98 68 88 /  40 20 20 20
PAMPA       71 94 66 91 /  30 20 20 20
SHAMROCK    72 98 66 93 /  30 20 20 20
WELLINGTON  72 98 66 94 /  30 20 20 20

.AMA...
TX...NONE.
OK...NONE.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 8:49 PM CDTFlash Flood WarningAMAHansford, Hutchinson116 min
Jul 27, 8:58 PM CDTSevere Thunderstorm WarningAMAHutchinson, Roberts62 min
Jul 28, 6:50 PM CDTSevere Thunderstorm WarningAMASherman70 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.